Thursday, 3 October 2013


The term iatrogenesis - means brought forth by a healer from the Greek ἰατρός (iatros, "healer") and γένεσις (genesis, "origin") - is an inadvertent adverse effect or complication resulting from medical treatment or advice.


A 16-year-old girl lied on the bed in the ward. Her skin over her youthful face and body is all dry and peeling. She has had high fever with an itchy, extensive rash for the past few days - she is soft spoken, utters a few works occasionally, obviously distressed and in agony. Her rash and itching started a few weeks ago. It was suspected to be eczema and she was treated as an outpatient in the allergy/dermatology department in the teaching hospital nearby, but cortiosteroids, the mainstay of treatment, have not done her well. On the contrary, she started developing a fever that would not go away. A few transfers later, she came here from the provincial hospital. Blood culture shows actinomycetes. Heiman frowned. "There is no way she could have got this in the community. Do you know if she has any risk factor or possible exposure?" The doctor in ICU shook his head, looking puzzled. In the medical notes there is no record of previous medications either. We resolved to asking the girl directly with the doctor translating.

It turns out that she had received an injection from a private clinic before going to the teaching hospital when the rash first appeared, although she did not remember what the drug is, she remembered she did not have the fever then. Forming a microbiological story (i.e. always, always ask: Where is the source? What are risk factors?) it is suspected that she might have had an injection that is contaminated, and in fact this is not a rare occurrence in Vietnam. Children are often taken to receive treatment if they fall ill (be it flu or sore throat) and there is a belief that injection is a far more potent treatment than oral medication - and sometimes if the injection vial is contaminated either during manufacture, transport or storage, bacteria grow and the injection becomes unsafe to use. An iatrogenic outbreak accompanies the influenza season.

Iatrogenesis could sometimes have more lasting and serious consequences. There were cases where children, undergoing chemotherapy for leukaemia, have contracted the hepatitis C virus after receiving blood products. I have met one of them here (a 7-year-old girl, happily folding origami cranes for the end of her bed - does she know what might be in store for her?) and she would hopefully be started on treatment soon in the hope of eradicating the virus. The hospital and blood bank have been notified but no one is sure whether the responsible batch of blood products is destroyed yet. It still leaves me shudder with half-disbelief and half-anger that blood transfusion is not ensured to be 100% safe, especially for a population so young and vulnerable. Screening of blood donors and tracing contaminated blood products remain a mounting challenge as the prevalence of blood-born diseases is high in the region (for instance, with HCV prevalence at 6.1%, compared to a global prevalence of 2.8%) and the accountability system is unclear. Patient safety must be at the heart of all therapeutics and medical practice and "never" events like these really should never happen again. There might be difficulties but there should be no excuses.


Further (but unrelated) reading | Genetic History of Hepatitis C Virus in East Asia (the common HCV found in East Asia is of a different genotype than its American/European counterpart, and is associated with higher viral load but more susceptible to a shorter course of interferon treatment)

No comments:

Post a Comment